Topological Methods in Nonlinear Analysis

Index 1 fixed points of orientation reversing planar homeomorphisms

Francisco R. Ruiz del Portal and José M. Salazar

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let \(U \subset {\mathbb R}^2\) be an open subset, \(f\colon U \rightarrow f(U) \subset {\mathbb R}^2\) be an orientation reversing homeomorphism and let \(0 \in U\) be an isolated, as a periodic orbit, fixed point. The main theorem of this paper says that if the fixed point indices \(i_{{\mathbb R}^2}(f,0)=i_{{\mathbb R}^2}(f^2,0)=1\) then there exists an orientation preserving dissipative homeomorphism $\varphi\colon {\mathbb R}^2 \rightarrow {\mathbb R}^2$ such that \(f^2=\varphi\) in a small neighbourhood of \(0\) and \(\{0\}\) is a global attractor for \(\varphi\). As a corollary we have that for orientation reversing planar homeomorphisms a fixed point, which is an isolated fixed point for \(f^2\), is asymptotically stable if and only if it is stable. We also present an application to periodic differential equations with symmetries where orientation reversing homeomorphisms appear naturally.

Article information

Topol. Methods Nonlinear Anal., Volume 46, Number 1 (2015), 223-246.

First available in Project Euclid: 30 March 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Ruiz del Portal, Francisco R.; Salazar, José M. Index 1 fixed points of orientation reversing planar homeomorphisms. Topol. Methods Nonlinear Anal. 46 (2015), no. 1, 223--246. doi:10.12775/TMNA.2015.044.

Export citation


  • J.M. Alonso and J. Campos, The index and the asymptotic stability of fixed points in two dimensions: a counterexample, Nonlinear Anal. 32 (1998), 719–725.
  • M. Barge and R.M. Gillette, A fixed point theorem for plane separating continua, Topology Appl. 43 (1992), 203–212.
  • C. Bonatti and B. Kolev, Surface homeomorphisms with zero-dimensional singular set, Topology Appl. 90 (1998) 69–95.
  • L.E. Brouwer, Beweis des ebenen translationssatzes, Math. Annalen 72 (1912), 37–54.
  • R.F. Brown, The Lefschetz Fixed Point Theorem, Scott Foreman Co. Glenview Illinois, London, 1971.
  • C. Carathéodory, Über die Begrenzung einfach zusammenhängender Gebiete, Math. Ann. 73 (1913), 323–370.
  • M.L.Cartwright and J.E. Littlewood, Some fixed point theorems, Ann. of Math. 54, 1, (1951), 1–37.
  • C.O. Christenson and W.L. Voxman, Aspects of Topology, BCS Associates, Moscow, Idaho, 1998.
  • E.N. Dancer, On the indices of fixed points of mappings in cones and applications, J. Math. Anal. Appl. 91 (1983), 131–151.
  • E.N. Dancer and R. Ortega, The index of Lyapunov stable fixed points, J. Dynam. Differential Equations 6 (1994), 631–637.
  • A. Dold, Fixed point index and fixed point theorem for Euclidean neighborhood retracts, Topology 4 (1965), 1–8.
  • J. Franks and D. Richeson, Shift equivalence and the Conley index, Trans. Amer. Math. Soc. 352, 7 (2000), 3305–3322.
  • G. Graff and P. Nowak-Przygodzki, Fixed point indices of the iterations of planar homeomorphisms, Topol. Methods Nonlinear Anal. 22 (2003), 159–166.
  • J. Jezierski and W. Marzantowicz, Homotopy Methods in Topological Fixed and Periodic Point Theory, Springer, 2005.
  • B. Kerékjártó, Voresungen Uber Topologie (I), Springer, Berlin, 1923.
  • ––––, Sur le caractèr topologique des représentations conformes, C.R. Acad. Sci. 198 (1934), 317–320.
  • K. Kuperberg, Fixed points of orientation reversing homeomorphisms of the plane, Proc. Amer. Math. Soc. 112 (1991), 1, 223–229.
  • P. Le Calvez, Une propriété dynamique des homéomorphismes du plan au voisinage d'un point fixe d'indice ( > 1), Topology 38, 1 (1999), 23–35.
  • ––––, Dynamique des homéomorphismes du plan au voisinage d'un point fixe. Ann. Sci. Ecole Norm. Sup. (4) 36 (2003), no. 1, 139–171.
  • P. Le Calvez and J.-C. Yoccoz, Un théoréme d'indice pour les homéomorphismes du plan au voisinage d'un point fixe, Ann. of Math. 146 (1997), 241–293.
  • F. Le Roux, Homéomorphismes de surfaces – Théor(\gravee)mes de la fleur de Leau–Fatou et de la variété stable, Astérisque 292 (2004).
  • J.N. Mather, Topological proofs of some purely topological consequences of Carathéodory's theory of prime ends. Selected studies: physics-astrophysics, mathematics, history of science, North-Holland, Amsterdam–New York, 1982, pp. 225–255.
  • J.R. Munkres, Topology, Prentice Hall, 2000.
  • R.D. Nussbaum, The fixed point index and some applications, Séminaire de Mathématiques supérieures, Les Presses de L'Université de Montréal, 1985.
  • R. Ortega, A criterion for asymptotic stability based on topological degree, In Proceedings of the First World Congress of Nonlinear Analysts, Tampa (1992), 383–394.
  • R. Ortega and F.R. Ruiz del Portal, Attractors with vanishing rotation number, J. Eur. Math. Soc. 13 (2011), 1567–1588.
  • Ch. Pommerenke, Boundary Behavior of Conformal Maps, Grundlehren der mathematischen Wissenschaften 299, 1992, Springer–Verlag, Berlin, Heidelberg, New York.
  • S. Pelikan and E.E. Slaminka, A bound for the fixed point index of area-preserving homeomorphisms of two-manifolds, Ergodic Theory Dynam. Systems 7 (1987), 463–479.
  • F.R. Ruiz del Portal, Planar isolated and stable fixed points have index=1, J. Differential Equations 199 (2004), 179–188.
  • F.R. Ruiz del Portal and J.M. Salazar, Fixed point index of iterations of local homeomorphisms of the plane: a Conley-index approach, Topology 41 (2002), 1199–1212.
  • ––––, A stable/unstable manifold theorem for local homeomorphisms of the plane, Ergodic Theory Dynam. Systems 25 (2005), 301–317.
  • ––––, A Poincaré formula for the fixed point indices of the iterates of arbitrary planar homeomorphisms, Fixed Point Theory Appl. (2010), ID 323069, 1–31.
  • C.P. Simon, A bound for the fixed point index of an area-preserving map with applications to mechanics, Inventiones Math. 26 (1974), 187–200.
  • B. Schmitt, Sur les plongements, admettant zero ou un point fixe, du disque dans le plan, Topology 14 (1974), 357–365.